Skip to main content

Tramadol is the generic form of the brand-named medication called Ultram.

It is a prescription narcotic-like, synthetic medication used to relieve moderate to moderately severe pain. Tramadol is classified by the United States Drug Enforcement Administration (DEA) as a Schedule IV Substance, which is defined as “drugs with a low potential for abuse and low risk of dependence.” It belongs to the group of medications called opioid analgesics. As an opioid analgesic, tramadol binds to the opioid receptors in one’s body interfering with the communication of certain neurotransmitters as it inhibits the reuptake of norepinephrine and serotonin. It also stimulates the dopamine receptors and interferes with the release of GABA (gamma-aminobutyric acid) in the central nervous system. Tramadol essentially works by blocking pain signals from one’s central nervous system and brain to the rest of the body.

Signs of Snorting Tramadol

Snorting tramadol increases the intensity of its effects and can lead to feelings of euphoria. Individuals struggling with snorting tramadol may exhibit changes in moods, priorities, and personal routine. Additional signs of snorting tramadol could include:

  • Agitation
  • Low or depressed mood
  • Selling valuables or personal possessions
  • Preoccupation with pain or medication
  • Doctor shopping (e.g., pursuing prescriptions from more than one doctor)
  • Sleep problems
  • Nose bleeds

Often individuals who abuse tramadol will develop a tolerance to the substance, meaning they will require more of the drug (e.g., higher dosage, more frequent use, etc.) to achieve the same desired effects that were previously accomplished using less of the substance. Every individual is different and will likely present with a unique set of signs when it comes to snorting tramadol abuse.

Side Effects and Risks

When tramadol is ingested orally, as intended it is processed through the liver before its effects are felt throughout the body. When tramadol is snorted, however, the mucous membranes of the nasal passages absorb the drug and deliver it across the blood-brain barrier directly to the brain. When tramadol is snorted, the medication can cause severe irritation of the mucous lining of the nose. Some users report a painful burning sensation. Snorting tramadol can cause several side effects, such as:

  • Agitation
  • Diarrhea
  • Dizziness
  • Nausea and vomiting
  • Congestion or constant runny nose
  • Damage to the throat, esophagus, and lungs
  • Overdose
  • Panic
  • Seizures
  • Increased risk of lung infection
  • Shaking and tremors
  • Weakness

While some side effects of snorting tramadol may be short-term and less harmful than others, certain side effects (e.g., seizures and overdose) can be much riskier and even lethal.

Further Information and Support

Navigating the challenges that arise from living with mental illness, struggling with substance abuse, and/ or addiction can not only be all-consuming but are often impossible to effectively handle without proper support. If you are concerned for yourself or a loved one regarding mental illness, substance abuse, and/ or addiction we recommend reaching out for help as soon as possible. Bear in mind that you do not have to be on this journey alone. At {Upwell Advisors}, we offer unique, customized concierge therapeutic services to provide our clients with unparalleled support throughout every step of the recovery process. 

Feel free to reach to contact us anytime via email at sean@upwelladvisors.com. We look forward to supporting you on your journey.

Upwell Advisors

Do you want to know more about us?

Read our FAQ, Meet the Team or contact us using the form below.